Good for you for being off the booze for 9 months. -- Takes a lot of doing, I know: well done!!!
If your doc is worried about
you having mania from the Lexapro, he's still thinking you're bp, since only bp needs a-ds offsetting with anti-mania drugs. If you're not bp and the a-ds are causing heightened anxiety beyond a couple of weeks, you're probably on the wrong a-ds.
I can totally understand where the drinking is causing confusion. -- Have you thoroughly investigated with your pdoc which came first (self-medicating with alcohol or bp)? Self-medicating this way is a common symptom of bp. Then again, alcohol can lead to similar symptoms. So it's crucial that you establish which came first. You say that the manic symptoms all happened when you were drinking -- can you be absolutely certain on that? If so, then, although it's still possible that the alcohol triggered bp, it does reduce the chances of this being the diagnosis.
Bp can be very hard to medicate. Remember that none of the meds, bar lithium, was designed to treat bp (and even lithium has a peculiar history). Essentially, anti-psychotics are designed for seizures, a-ds for depression. And bear in mind that a-ds work differently even for people with anxiety and/or depression (e.g. I take citalopram these days -- great for me, anxiety-inducing for others; and past meds I've taken have given me all sorts of side effects but have been life-savers for others). This means that sometimes it takes a lot of trial and error to find the right combo for bp.
It sounds like your pdoc is very wise -- takes a lot of wisdom to know your limits. If he's suggesting referrals, take that route: this pdoc knows he's confused, and knows that there might be wisdom out there that you could benefit from.